Apgar score — newborn assessment
Score 5 signs at 1 and 5 minutes after birth (and at 10 minutes if the score is below 7).
Interpretation
Each of the 5 signs scores 0–2. Polish and Ukrainian practice uses 8–10 — good condition, 4–7 — moderate, 0–3 — severe. The AAP and ACOG consider a score of 7–10 reassuring. The 5-minute score reflects the response to resuscitation and prognosis better than the 1-minute score.
Limitations
- The Apgar score is not used to decide on resuscitation — start immediately if the baby is not breathing or has a slow heart rate.
- The score depends on gestational age, maternal medication and congenital anomalies; preterm babies may score lower despite being well.
- A low score alone does not establish perinatal asphyxia.
Sources
- Apgar V. A proposal for a new method of evaluation of the newborn infant. Curr Res Anesth Analg 1953;32(4):260–267.
- American Academy of Pediatrics, American College of Obstetricians and Gynecologists. The Apgar Score. Committee Opinion No. 644. Obstet Gynecol 2015;126(4):e52–e55. doi.org
More calculators
- PaediatricsGrowth percentile calculatorChild weight, height, BMI and head circumference on WHO and Polish charts
- ObstetricsPregnancy weight gain calculatorRecommended weight gain by pre-pregnancy BMI and week of pregnancy (IOM)
- PaediatricsPaediatric Glasgow Coma ScaleLevel of consciousness in infants and children (PGCS), 3–15
- ObstetricsBishop scoreCervical ripeness before induction of labour, 0–13
- Anthropometry and nutritionBMI calculatorAdult body mass index, healthy weight range and waist-to-height
- DiabetologyHbA1c calculatorHbA1c in % and mmol/mol, average glucose and treatment targets
This calculator is for education and does not replace a doctor’s assessment. Always interpret the result together with the history and examination.